Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Denver/Boulder, CO

July 16, 2021Washington County, Colorado

NWS Denver/Boulder, CO issued this special weather statement at Jul 16, 2021, 3:24 PM MDT for Washington County, Colorado. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2021, 3:24 PM MDT (21:24 UTC)
Expired
Jul 16, 2021, 4:15 PM MDT
In force
51 min
Issued by
NWS Denver/Boulder, CO

County Washington County, CO

The radar

The Goodland radar (KGLD), 140 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.4 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2659 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

251 
WWUS85 KBOU 162124
SPSBOU

Special Weather Statement
National Weather Service Denver CO
324 PM MDT Fri Jul 16 2021
 
COZ049-162215-
Washington County CO-
324 PM MDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASHINGTON COUNTY
UNTIL 415 PM MDT...

At 323 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Otis, or 12 miles east of Akron, moving north at 10
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Otis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4006 10296 4024 10314 4032 10294 4015 10280
TIME...MOT...LOC 2123Z 201DEG 9KT 4022 10300 

$$

ENTREKIN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Jul 16, 3:19 PM MDT, 5 minutes earlier.

Area forecast discussion, Jul 16, 3:19 PM MDT, 5 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
319 PM MDT Fri Jul 16 2021

.SHORT TERM...(This evening through Saturday)
Issued at 249 PM MDT Fri Jul 16 2021

Weak instability over the mountains is allowing for scattered
showers and storms to form. These will continue through the rest
of the afternoon before dissipating after sunset. With limited
moisture and instability on the adjacent plains, the showers and
storms will struggle to move off the higher terrain and very few
are expected to bring rain to the I-25 corridor. Farther east,
there is a convergence zone/dryline that is providing enough
forcing to generate a few storms. These storms will be "pulsy" due
to limited deep layer shear around 25-30 knots and will likely be
short-lived. There is enough instability (mixed layer CAPE around
1,000 j/kg) for a couple of these storms to get a strong enough
updraft to create marginally severe hail before collapsing. SPC's
marginal risk of severe weather adequately conveys the risk for
this area.

It is becoming more evident as the day progresses that the far
northeast corner of Colorado will be an area to watch for severe
weather and even flooding this evening. This area has the best
instability with over 2,000 mixed layer and 3,500 surface based CAPE
according to the SPC mesoanalysis page. Any storms that form in this
area will be fed by healthy southeasterly inflow winds that are
gusting up to 25 mph at the surface and advecting in rich moisture
with dew points in the low 60s. In addition, the increasing low
level jet in the evening would strengthen the low level inflow
winds and storm relative shear. The southeast winds with
northwesterly flow aloft means great directional shear will be in
place and inflow winds might provide just enough deep layer shear
for sustained supercells. Water vapor imagery shows a shortwave
trough over eastern Wyoming that will provide forcing for storm
development across the panhandle of Nebraska. High resolution
models are coming into better agreement that these storms will
eventually head southeastward into Sedgwick and Phillips counties.
Large hail up to golf balls and damaging wind gusts up to 70 mph
will be possible in these counties. There may even need to be a
Severe Thunderstorm Watch issued for those counties if convective
initiation does occur in Nebraska. With precipitable water around
1.2" in the northeast corner, any back building storms will have a
flash flooding threat. With model guidance suggesting pockets of
over 2 inches of rainfall, QPF and PoPs were increased.

Overnight tonight an outflow boundary from the storms across the
northeast corner will push moisture back westward and up against the
base of the foothills. It is possible some low clouds or fog develop
due to this rich moisture and upslope flow by the early morning
hours. However, the chance for this is low and dependent on the
evolution of the storms across the far northeast corner so no
mention of low clouds or fog were put in the forecast.

A ridge over the Four Corners region will strengthen on Saturday
with 500 mb heights increasing above 594 dm over portions of our
CWA. Temperatures in the 700-500 mb layer will warm slightly
tomorrow although elevated lapse rates will be similar to today.
The lingering low level moisture across the plains and urban
corridor will likely not mix out as fast as models are predicting.
This means those areas will be heavily capped for much of the day
so PoPs were lowered in the early afternoon. Across the mountains
and foothills, scattered showers and storms will form and will
eventually make it onto the plains by the late afternoon.
Precipitable water values over the recent burn areas won't be very
high but the fact that the storms will be slow moving will mean
all the burn areas will have a limited threat for flashing
flooding. The eastern plains will once again have high instability
values tomorrow afternoon with limited deep layer shear. The
severe threat will be similar to today with "pulsy" storms that
may briefly have strong enough updrafts to generate marginally
severe hail or strong wind gusts but they won't last very long.
Highs will also be similar to today.

.LONG TERM...(Saturday night through Friday)
Issued at 249 PM MDT Fri Jul 16 2021

There is still a model signal for a last batch of strong
convection over northeastern Colorado Saturday evening. There
would be a severe threat and a heavy rain threat with this
activity as the air on the eastern border will be pretty moist and
winds aloft will be diminishing. It should be dry further west.

There is very good model agreement on the upper level ridge
migrating over the central Rockies early next week and staying
put with only a slight wobble eastward by the end of the week.
This will keep hot temperatures over us, with light winds aloft
and probably a tendency toward a southward and then westward drift
to any convection that develops over the mountains. This is a good
formula for clear skies and dry conditions on the plains which
would also allow maximum heating. There may be some restraint from
the perpetual easterly low level flow aloft drawing in less hot
air, but we will likely be in the 90s all week and could be near
100 on the warmest couple of days. It could be completely dry
about Thursday with the ridge over us, deep dry east to northeast
flow, and the moisture on the back of the ridge still west of us.
There are hints that this will be edging into our mountains by
next weekend, but right now this looks like a very gradual
process.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 249 PM MDT Fri Jul 16 2021

VFR conditions are expected through the period. Isolated
high based convection after 22Z may produce gusty/variable
surface winds but convection should be limited in coverage near
KDEN. An outflow boundary coming from storms in the far northeast
corner will bring in gusty easterly winds overnight at KDEN. The
threat for low clouds and fog will be low as the best moisture
will mix out a bit as it heads westward. However, it is not out
of the question that ceiling and/or visibility reductions occur
towards sunrise Saturday. There will be a better chance of showers
and storms impacting the terminals tomorrow so a prob30 was
included in the KDEN TAF.

&&

.HYDROLOGY...
Issued at 249 PM MDT Fri Jul 16 2021

With precipitable water values around 1.2"and strong storms
expected in the northeast corner tonight, any back building storms
will have a flash flooding threat.

Precipitable water values and instability will be on the lower
side tomorrow over the recent burn areas. However, the slow moving
nature of the storms will mean there will be a limited flash flood
threat.

There is a chance of strong thunderstorms producing heavy rain
over the northeast corner of Colorado on Saturday evening. After
that, thunderstorms will mainly be over the higher elevations and
west of the Front Range. A few slow moving storms with locally
heavy rain will be possible through the early part of next week,
but the flood threat will be low. By midweek thunderstorm coverage
and moisture availability will be even lower.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Danielson
LONG TERM...Gimmestad
AVIATION...Danielson
HYDROLOGY...Danielson/Gimmestad
Hazardous weather outlook, Jul 16, 11:00 AM MDT, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1100 AM MDT Fri Jul 16 2021

COZ030>051-171700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1100 AM MDT Fri Jul 16 2021

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

A couple severe thunderstorms are expected to develop over the
northeast plains of Colorado late this afternoon and evening. The
main threat area will be along and east of a line from Sterling
to Akron and Limon, where severe storms will be capable of
producing large hail to around golf ball sized and damaging
winds to around 60 mph.

Farther west including the mountains and I-25 Corridor, only
isolated to scattered less intense showers and thunderstorms can
be expected, with mainly light rainfall and gusty winds to around
40 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered afternoon and evening thunderstorms are expected
Saturday and Sunday, mainly over the mountains. One or two storms
across the far northeastern plains could become severe. Hot and
dry weather is expected next week on the plains with isolated
thunderstorms across the high country.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be required today or tonight, but any
reports of hail and strong winds will be appreciated.

Danielson/Gimmestad

In the hours before

Special weather statement, Jul 16, 3:02 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Denver CO
302 PM MDT Fri Jul 16 2021

COZ049-162145-
Washington County CO-
302 PM MDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WASHINGTON COUNTY
UNTIL 345 PM MDT...

At 302 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Elba, or 21 miles south of Akron, moving northeast at
15 mph.

Penny size hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Anton and Elba.

LAT...LON 3968 10331 3982 10339 4009 10313 3984 10282
TIME...MOT...LOC 2102Z 233DEG 13KT 3985 10318

ENTREKIN
Special weather statement, Jul 16, 3:24 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Denver CO
324 PM MDT Fri Jul 16 2021

COZ049-162215-
Washington County CO-
324 PM MDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASHINGTON COUNTY
UNTIL 415 PM MDT...

At 323 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Otis, or 12 miles east of Akron, moving north at 10
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Otis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4006 10296 4024 10314 4032 10294 4015 10280
TIME...MOT...LOC 2123Z 201DEG 9KT 4022 10300

ENTREKIN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 3:02 PM MDTSpecial Weather StatementBOUWashington43 min
Jul 16, 5:29 PM MDTSpecial Weather StatementBOUWashington31 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.